Patient Comments: Flu Vaccine (Flu Shot) - Experience

Please describe your experience with the flu shot.

Comment from: NJ Mom, 45-54 Female (Patient) Published: January 05

I received a flu vaccine last year and felt burning immediately at the site of injection, but it spread to my shoulder within minutes. Later that week, I developed herald pityriasis rosea patch that itched and looked like ringworm. Throughout the following month, I developed the classic smaller patches on my trunk and it spread onto my upper arms, upper legs. I am afraid to get another flu shot this year. What are the chances that I will develop it again or have another type of reaction! I have a shellfish allergy and seasonal allergies.

Was this comment helpful?Yes
Comment from: TForee, 65-74 (Patient) Published: December 23

I get a flu shot each year, now it is December and I am just getting my flu shot. I got my shot on Thursday, felt fine until Saturday about 12:45 am. I have never before had this issue of pain after the shot, first bad headache, then excruciating pain, sleepless night. Twenty minutes of moist heat made the night bearable, my arm can hardly go up with the pain of it all.

Was this comment helpful?Yes
Comment from: mary, 55-64 Female (Patient) Published: December 18

I had the flu and pneumonia jabs in September and the pain I have experienced in my left arm and shoulder since then has been at times unbearable. My left arm and hand are numb on occasions.

Was this comment helpful?Yes
Comment from: t carrier, 75 or over Male (Caregiver) Published: December 16

My dad had the flu vaccine on November 7, 2014. On November 20th he was hospitalized with pneumonia; the first time he had ever had it. Now, 2 weeks later he is hospitalized with it again, fighting for his life.

Was this comment helpful?Yes
Comment from: Hindy, 65-74 Female (Caregiver) Published: December 01

I have only had two flu vaccines in my life, one in 1976, for swine flu and one last year that I was required to take because of working in a hospital. After having the flu shot and a TB subcutaneous shot the same day, I was up all night with a severe headache and an itching across my forehead that was unlike anything I had experienced before in my life. The itch was like it was inside my head and nothing helped it. My left arm also itched and I developed a rash on that arm. I felt very unwell for about a month and developed fever blisters around my mouth. I am usually a very healthy person and the only medicine I take is for blood pressure. I believe this injection caused these symptoms as I had never had them before or since. I also believe that it caused my immune system to nosedive for at least a month. I would not take the flu shot this year so I was not able to work at the hospital. So be it; my health is my priority.

Was this comment helpful?Yes
Comment from: 65-74 Male (Patient) Published: December 01

I have gotten a flu shot for many years with no side effects. This year, 4 days after receiving the high-dose shot, I noticed a slightly sore throat. Two days after that I developed a mild fever, burning behind my eyes and muscle aches all over. Two days later, all symptoms were gone. No harm, no foul, I'll keep getting the vaccine.

Was this comment helpful?Yes
Comment from: lizS, 65-74 Female (Patient) Published: November 26

I got the high dose flu shot on Saturday morning and, by that evening, had an itchy rash on my chest and arms. Today, Monday, it is still on my arms and has spread to my legs. I have taken Benadryl, so hope it will improve. The itching was bad enough to wake me up at night. I have never had this sort of reaction to any product/medication and a doctor/friend said he didn't think it would be the flu shot but I have had nothing else new or different at this time.

Was this comment helpful?Yes
Comment from: tzipporah, 35-44 Female (Patient) Published: November 25

Every year I receive a flu shot and experience no side effects. This year November 2014, I received the flu shot and my arm hurts me until today. It also gave me irregular heartbeat for 3 days and I'm sick with the flu as we speak!

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Flu Vaccination - Side Effects Question: Did you have any side effects from your flu vaccination?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.